Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 180, NWS Tallahassee, FL

July 1, 2020Decatur County, Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 1, 2020, 3:01 PM EDT for Decatur County, Grady County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2020, 3:01 PM EDT (19:01 UTC)
Expired
Jul 1, 2020, 3:32 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 54 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:25 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 1, 1:25 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
125 PM EDT Wed Jul 1 2020

.AVIATION...
[Through 18Z Thursday]

Showers and thunderstorms will affect the TAF sites this afternoon
into this evening with all sites having a significant chance of
TSRA. Also expect to see gusty winds as the storms move through
the TAF sites. With lower cigs/vsbys could see even LIFR
conditions with the thunderstorms but should be fairly short
lived. Coverage should decrease overnight.

&&

.PREV DISCUSSION [922 AM EDT]...

.NEAR TERM [Through Tonight]...

Scattered to numerous thunderstorms will be likely this afternoon
and evening as mid level ridging continues to retreat into the
southern Plains and mid level troughing digs into the southeast.
PWATs will approach 2 inches today and with weak shortwave troughs
moving south through the mean flow, the area will experience good
coverage of storms. Some brief heavy rainfall and gusty winds could
occur with the storms. A slightly strong trough will move through
Alabama this afternoon into the overnight which could keep
convection ongoing into the overnight period, especially through our
ALabama and western Florida panhandle counties. With increased cloud
cover this afternoon, highs will reach the low to mid 90s and lows
tonight will drop into the mid 70s.

.SHORT TERM [Thursday Through Friday]...

The southwestward extending axis of an upper trough along or just
off the Atlantic seaboard will reach it's maximum amplitude on
Thursday before lifting to the northeast through Friday. As it does,
a vort max and closed low get cut off from the mean flow over our
CWA. A surface reflection and deep layer moisture are also present
with this feature. Point soundings from the GFS for Tallahassee show
PW's over 2.0" throughout the period and as high as 2.43" Friday
night. With the nearly saturated soundings the threat of strong to
severe storms would appear very low. However, we will have to
monitor for possible localized flooding from potentially very heavy
downpours. PoPs will be unseasonably high (70-80%) even for July
which is our second wettest month on average. Highs will be in the
upper 80s to around 90 with lows Thursday night in the lower 70s.

.LONG TERM [Friday Night Through Wednesday]...

The latest EURO and GFS diverge on solutions over the extended
period. The EURO keeps the advertised wetter than normal pattern
in place as least through Tuesday before the upper low opens up
and the surface low moves off the southeast U.S. coast while
slowly intensifying. The GFS solution shows the nearly stacked low
pressure system ramping up and moving off the NE FL/SE GA coast
as early as Saturday night. As the surface low continues to
intensify while lifting to the northeast, a much drier airmass
gets pulled down from the resulting northerly flow Sunday through
Monday before a modest amount of moisture returns Tuesday through
Wednesday. To avoid the possibility of flip-flopping with the
holiday weekend forecast we will continue with the wet scenario
and hopefully see some model consensus over the next few runs. If
the EURO wins out, heavy rain may become an increasing concern
through the weekend into early next week.

.MARINE...

Winds will be west 15 knots or less with seas mainly 3 feet or
less through the upcoming weekend.

.FIRE WEATHER...

No hazardous fire weather conditions are expected over the next few
days. Numerous showers and thunderstorms are expected the next few
days with the unsettled weather pattern persisting into the
weekend.

.HYDROLOGY...

A wet pattern is forecast over the next several days. We'll need to
watch for the potential for heavy rainfall heading into this
weekend, especially given that above average convective coverage is
expected leading up to this weekend. Currently, there are no
significant concerns for flooding, but the pattern bears watching.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  73  89  73 /  30  80  50  80  40
Panama City   77  89  77  88  76 /  40  60  60  70  50
Dothan        73  88  72  88  72 /  40  80  50  80  30
Albany        73  90  74  90  73 /  50  80  40  80  30
Valdosta      73  90  73  88  72 /  30  80  40  90  30
Cross City    76  91  74  90  74 /  30  70  50  70  40
Apalachicola  78  89  77  87  77 /  30  50  50  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...Scholl
HYDROLOGY...DVD

In the hours before

Special weather statement, Jul 1, 2:01 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
201 PM EDT Wed Jul 1 2020

GAZ123-125-127-142-144>146-011845-
Worth GA-Colquitt GA-Baker GA-Dougherty GA-Mitchell GA-Calhoun GA-
Early GA-
201 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGHERTY...
MITCHELL...BAKER...SOUTHEASTERN CALHOUN AND EAST CENTRAL EARLY
COUNTIES IN SOUTHWESTERN GEORGIA...NORTHWESTERN COLQUITT AND
SOUTHWESTERN WORTH COUNTIES IN SOUTH CENTRAL GEORGIA UNTIL 245 PM
EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leary, or 10 miles northwest of Newton, moving southeast at 40 mph.

Winds up to 45 mph are possible with this storm.

Locations impacted include...
Newton, Pelham, Camilla, Baconton, Doerun, Leary, Walker,
Douglasville, Sale City, Iveys Mill, Flint, Cotton, Holt, Lester,
Pritchetts, Mimsville, Poplar Arbor Church, Branchville, Greenough
and Rowena.

LAT...LON 3134 8388 3112 8391 3108 8432 3122 8454
      3126 8454 3126 8459 3138 8478 3159 8441
TIME...MOT...LOC 1801Z 295DEG 34KT 3142 8447

21-WD
Local storm report, Jul 1, 2:08 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     1 NE DAWSON             31.79N 84.43W
07/01/2020                   TERRELL            GA   EMERGENCY MNGR

            TREES AND POWER LINES REPORTED DOWN AT
            VARIOUS LOCATIONS ACROSS THE COUNTY.

&&
Special weather statement, Jul 1, 2:15 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
215 PM EDT Wed Jul 1 2020

GAZ125>127-145-011845-
Worth GA-Lee GA-Dougherty GA-Mitchell GA-
215 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR DOUGHERTY...NORTHEASTERN
MITCHELL...SOUTHEASTERN LEE AND WORTH COUNTIES UNTIL 245 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Albany, moving southeast at 35 mph.

Winds up to 45 mph are possible with this storm.

Locations impacted include...
Sylvester, Leesburg, Albany, Putney, Poulan, East Albany, Marine
Corps Logistics Base, Turner City, Walker, Warwick, Bridgeboro,
Stocks, Radium Springs, Forrester, Lockett Crossing, Sylvester
Airport, South Albany, Tempy, Southwest Ga Regional A/P and
Parkerville.

LAT...LON 3186 8394 3184 8394 3184 8386 3182 8385
      3183 8384 3181 8383 3180 8380 3162 8380
      3162 8375 3151 8376 3134 8388 3157 8438
      3162 8432 3162 8430 3165 8430 3185 8411
TIME...MOT...LOC 1815Z 295DEG 29KT 3163 8415

21-WD
Special weather statement, Jul 1, 2:19 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
119 PM CDT Wed Jul 1 2020

FLZ008-108-011900-
Central Walton FL-South Walton FL-
119 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALTON COUNTY UNTIL
200 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Niceville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base and Villa Tasso.

LAT...LON 3055 8639 3059 8636 3054 8618 3048 8624
      3049 8626 3047 8630 3042 8631 3043 8632
      3048 8633 3047 8635 3047 8637 3046 8639
TIME...MOT...LOC 1819Z 301DEG 3KT 3048 8635
Local storm report, Jul 1, 2:29 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     BLAKELY                 31.38N 84.93W
07/01/2020                   EARLY              GA   911 CALL CENTER

            ONE TREE DOWN IN BLAKELY.

&&
Special weather statement, Jul 1, 2:37 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
237 PM EDT Wed Jul 1 2020

ALZ068-069-FLZ007>011-016-GAZ142-155-156-011915-
Geneva AL-Houston AL-Central Walton FL-Holmes FL-Gadsden FL-
Jackson FL-North Walton FL-Washington FL-Decatur GA-Seminole GA-
Early GA-
237 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA...SOUTHEASTERN HOUSTON...
JACKSON...NORTHEASTERN WALTON...NORTHWESTERN GADSDEN...HOLMES...
NORTHERN WASHINGTON...SOUTHWESTERN DECATUR...SOUTHWESTERN EARLY AND
SEMINOLE COUNTIES UNTIL 315 PM EDT/215 PM CDT/...

At 237 PM EDT/137 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles east of Florala to
10 miles west of Donalsonville. Movement was southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cottonwood, Vernon, De Funiak Springs, Bonifay, Geneva, Marianna,
Chipley, Graceville, Donalsonville, Dothan, Hartford, Taylor,
Slocomb, Samson, Chattahoochee, Bradford, Union, Malone, Sneads and
Gretna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3117 8619 3116 8500 3061 8450 3065 8615
TIME...MOT...LOC 1837Z 317DEG 14KT 3100 8619 3099 8504

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:25 PM EDTSpecial Weather StatementTAELafayette, Taylor50 min
Jul 1, 10:14 AM EDTSpecial Marine WarningTAE61 min
Jul 1, 12:18 PM EDTSpecial Marine WarningTAE57 min
Jul 1, 12:34 PM EDTSpecial Weather StatementTAEWalton, Washington41 min
Jul 1, 12:50 PM EDTSpecial Weather StatementTAEGadsden, Leon40 min
Jul 1, 12:55 PM EDTSpecial Marine WarningTAE35 min
Jul 1, 1:18 PM EDTSpecial Weather StatementTAEWalton42 min
Jul 1, 1:29 PM EDTSpecial Weather StatementTAELeon46 min
Jul 1, 2:19 PM EDTSpecial Weather StatementTAEWalton41 min
Jul 1, 2:37 PM EDTSpecial Weather StatementTAEHolmes, Jackson38 min
Jul 1, 2:53 PM EDTSevere Thunderstorm WarningTAEJackson37 min
Jul 1, 3:04 PM EDTSpecial Weather StatementTAELafayette41 min
Jul 1, 3:21 PM EDTSpecial Weather StatementTAEGadsden, Leon39 min
Jul 1, 3:46 PM EDTSpecial Weather StatementTAEMadison29 min
Jul 1, 6:33 PM EDTSpecial Weather StatementTAEWalton42 min
Jul 1, 6:42 PM EDTSevere Thunderstorm WarningTAEWalton22 min
Jul 1, 7:42 PM EDTSpecial Marine WarningTAE60 min
Jul 1, 7:45 PM EDTSpecial Weather StatementTAEWalton45 min
Jul 1, 12:32 PM EDTSpecial Weather StatementTAEClay, Quitman, Randolph43 min
Jul 1, 1:14 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Dougherty, Lee, Randolph, Terrell46 min
Jul 1, 1:27 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Randolph, Terrell, Worth48 min
Jul 1, 1:40 PM EDTSpecial Weather StatementTAEEarly, Miller65 min
Jul 1, 2:01 PM EDTSpecial Weather StatementTAEBaker, Mitchell44 min
Jul 1, 2:09 PM EDTSevere Thunderstorm WarningTAEEarly51 min
Jul 1, 2:15 PM EDTSpecial Weather StatementTAEDougherty, Worth30 min
Jul 1, 2:29 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Miller, Mitchell, Seminole46 min
Jul 1, 3:35 PM EDTSpecial Weather StatementTAEBrooks, Lowndes, Thomas40 min
Jul 1, 3:40 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Lowndes, Thomas35 min
Jul 1, 4:16 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes29 min
Jul 1, 4:39 PM EDTSpecial Weather StatementTAELanier36 min
Jul 1, 4:44 PM EDTSpecial Weather StatementTAELowndes31 min
Jul 1, 12:56 PM EDTSpecial Weather StatementTAEDale, Henry49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.